Alert archive / California / Winter Storm Warnings in 2022

Winter Storm Warning 7, NWS Eureka, CA

December 28, 2022

NWS Eureka, CA issued this winter storm warning at Dec 28, 2022, 3:45 AM PST. It took effect at Dec 28, 2022, 10:00 PM PST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 28, 2022, 3:45 AM PST (11:45 UTC)
In effect from
Dec 28, 2022, 10:00 PM PST
Expired
Dec 29, 2022, 10:44 AM PST
In force
13 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

564 
WWUS46 KEKA 281145
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
345 AM PST Wed Dec 28 2022

CAZ107-281945-
/O.UPG.KEKA.WS.A.0007.221229T0600Z-221229T2000Z/
/O.NEW.KEKA.WS.W.0007.221229T0600Z-221230T0600Z/
Northern Trinity-
345 AM PST Wed Dec 28 2022

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO
10 PM PST THURSDAY ABOVE 3000 FEET...

* WHAT...Heavy snow expected above 3000 feet. Total snow
  accumulations of 5 to 10 inches. Winds gusting as high as 40 
  mph.

* WHERE...Northern Trinity County. This is includes Scott Mountain
  Summit and other summits on Highway 3 and Buckhorn Summit on 
  Highway 299.

* WHEN...From 10 PM this evening to 10 PM PST Thursday.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute.

* ADDITIONAL DETAILS...1 to 2 inches is possible in the morning as
  low as 1500 feet. This includes Weaverville and Trinity Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$

CAZ108-111-281945-
/O.NEW.KEKA.WW.Y.0014.221229T0600Z-221229T1500Z/
Southern Trinity-Northeastern Mendocino Interior-
345 AM PST Wed Dec 28 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
7 AM PST THURSDAY ABOVE 4000 FEET...

* WHAT...Snow expected above 4000 feet. Total snow accumulations 
  of 2 to 4 inches. Winds gusting as high as 35 mph.

* WHERE...Southern Trinity and Northeastern Mendocino Interior
  Counties. This includes South Fork Mountain and other high 
  elevation areas east of there on Highway 36.

* WHEN...From 10 PM this evening to 7 AM PST Thursday.

* IMPACTS...Travel could be very difficult. 

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
6 follow-up statements
038 
WWUS46 KEKA 281930
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
1130 AM PST Wed Dec 28 2022

CAZ107-290330-
/O.CON.KEKA.WS.W.0007.221229T0600Z-221230T0600Z/
Northern Trinity-
1130 AM PST Wed Dec 28 2022

...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 10 PM PST THURSDAY ABOVE 3000 FEET...

* WHAT...Heavy snow expected above 3000 feet. Total snow 
  accumulations of 5 to 10 inches. Winds gusting as high as 40 
  mph.

* WHERE...Northern Trinity County. This is includes Scott 
  Mountain Summit and other summits on Highway 3 and Buckhorn 
  Summit on Highway 299.

* WHEN...From 10 PM this evening to 10 PM PST Thursday.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$

CAZ108-111-290330-
/O.CON.KEKA.WW.Y.0014.221229T0600Z-221229T1500Z/
Southern Trinity-Northeastern Mendocino Interior-
1130 AM PST Wed Dec 28 2022

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 PM THIS
EVENING TO 7 AM PST THURSDAY ABOVE 4000 FEET...

* WHAT...Snow expected above 4000 feet. Total snow accumulations 
  of 2 to 4 inches. Winds gusting as high as 35 mph.

* WHERE...Southern Trinity and Northeastern Mendocino Interior 
  Counties. This includes South Fork Mountain and other high 
  elevation areas east of there on Highway 36.

* WHEN...From 10 PM this evening to 7 AM PST Thursday.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
788 
WWUS46 KEKA 282328
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
328 PM PST Wed Dec 28 2022

CAZ111-290030-
/O.CAN.KEKA.WW.Y.0014.221229T0600Z-221229T1500Z/
Northeastern Mendocino Interior-
328 PM PST Wed Dec 28 2022

...WINTER WEATHER ADVISORY IS CANCELLED...


$$

CAZ107-290730-
/O.CON.KEKA.WS.W.0007.221229T0600Z-221230T0600Z/
Northern Trinity-
328 PM PST Wed Dec 28 2022

...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 10 PM PST THURSDAY ABOVE 3000 FEET...

* WHAT...Heavy snow expected above 3000 feet. Total snow
  accumulations of 8 to 12 inches. Winds gusting as high as 40 
  mph.

* WHERE...Northern Trinity County. This is includes Scott 
  Mountain Summit and other summits on Highway 3 and Buckhorn 
  Summit on Highway 299.

* WHEN...From 10 PM this evening to 10 PM PST Thursday.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$

CAZ108-290730-
/O.EXT.KEKA.WW.Y.0014.221229T0600Z-221229T1800Z/
Southern Trinity-
328 PM PST Wed Dec 28 2022

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 10 PM THIS EVENING
TO 10 AM PST THURSDAY ABOVE 3500 FEET...

* WHAT...Snow expected above 4000 feet. Total snow accumulations 
  of 2 to 4 inches. Winds gusting as high as 35 mph.

* WHERE...Southern Trinity and Northeastern Mendocino Interior 
  Counties. This includes South Fork Mountain and other high 
  elevation areas east of there on Highway 36.

* WHEN...From 10 PM this evening to 10 AM PST Thursday.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
808 
WWUS46 KEKA 290606
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
1006 PM PST Wed Dec 28 2022

CAZ107-291415-
/O.CON.KEKA.WS.W.0007.000000T0000Z-221230T0600Z/
Northern Trinity-
1006 PM PST Wed Dec 28 2022

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST
THURSDAY ABOVE 3000 FEET...

* WHAT...Heavy snow above 3000 feet. Total snow accumulations of 8
  to 12 inches. Winds gusting as high as 40 mph.

* WHERE...Northern Trinity County. This is includes Scott 
  Mountain Summit and other summits on Highway 3 and Buckhorn 
  Summit on Highway 299.

* WHEN...Until 10 PM PST Thursday.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$

CAZ108-291415-
/O.CON.KEKA.WW.Y.0014.000000T0000Z-221229T1800Z/
Southern Trinity-
1006 PM PST Wed Dec 28 2022

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
THURSDAY ABOVE 3500 FEET...

* WHAT...Wet snow above 3500 feet. Total snow accumulations of 2
  to 4 inches. Winds gusting as high as 35 mph.

* WHERE...Southern Trinity County. This includes South Fork
  Mountain and other high elevation areas east of there on Highway
  36.

* WHEN...Until 10 AM PST Thursday.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
560 
WWUS46 KEKA 291333
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
533 AM PST Thu Dec 29 2022

CAZ107-292345-
/O.CON.KEKA.WS.W.0007.000000T0000Z-221230T0600Z/
Northern Trinity-
533 AM PST Thu Dec 29 2022

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING ABOVE 3000 FEET...

* WHAT...Heavy snow above 3000 feet. Additional snow accumulations
  of up to 8 inches. Winds gusting as high as 35 mph.

* WHERE...Northern Trinity County. This includes Buckhorn summit
  on Hwy 299 and much of Hwy 3.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute.

* Additional Information...1 to 2 inches could fall as low as 1500
  feet this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$

CAZ108-291800-
/O.CON.KEKA.WW.Y.0014.000000T0000Z-221229T1800Z/
Southern Trinity-
533 AM PST Thu Dec 29 2022

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING ABOVE 3500 FEET...

* WHAT...Wet snow above 3500 feet. Additional snow accumulations 
  of up to 3 inches.

* WHERE...Southern Trinity County. This includes the higher passes
  on Hwy 3 and 36.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
298 
WWUS46 KEKA 291749
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
949 AM PST Thu Dec 29 2022

CAZ108-291900-
/O.EXP.KEKA.WW.Y.0014.000000T0000Z-221229T1800Z/
Southern Trinity-
949 AM PST Thu Dec 29 2022

...WINTER WEATHER ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING
ABOVE 3500 FEET...



$$

CAZ107-300200-
/O.CON.KEKA.WS.W.0007.000000T0000Z-221230T0600Z/
Northern Trinity-
949 AM PST Thu Dec 29 2022

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING ABOVE 3000 FEET...

* WHAT...Heavy snow above 3000 feet. Additional snow 
  accumulations of up to 10 inches.

* WHERE...Northern Trinity County.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Travel could be very difficult to impossible. The
  hazardous conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
169 
WWUS46 KEKA 291844
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
1044 AM PST Thu Dec 29 2022

CAZ107-291945-
/O.CAN.KEKA.WS.W.0007.000000T0000Z-221230T0600Z/
Northern Trinity-
1044 AM PST Thu Dec 29 2022

...WINTER STORM WARNING IS CANCELLED...



$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this winter storm warning went out at Dec 27, 3:24 PM PST, 12 hours 21 minutes earlier.

Area forecast discussion, Dec 27, 3:24 PM PST, 12 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
324 PM PST Tue Dec 27 2022

.SYNOPSIS...Scattered showers with possible thunderstorms this
evening will diminish later tonight and end for much of the area
Wednesday morning. Another front will bring rain, high mountain
snow and occasional breezes Wednesday night through Thursday. An
active storm track will continue to bring periods of rain for the
remainder of the week into early next week.

&&

.DISCUSSION...A potent frontal boundary progressed south of the
forecast area this morning, leaving Northwest California in a
cooler and showery regime. Scattered showers and isolated
thunderstorms with very brief heavy rain and gusty winds have
been occurring, mostly along the North Coast and adjacent coastal
ranges. Main stem rivers continue to slowly drain this afternoon
with a few stages, particularly the Eel river at Fernbridge and
Mad river at Arcata edging up toward monitor stages, so minor
flooding will still be possible into this evening. Rural roads may
also still be flooded and closed. Strong winds also knocked down
numerous trees in Humboldt, Del Norte and Mendocino counties.

We should see a break in the wet weather on Wednesday as a 500mb
shortwave trough moves to our east and a transient ridge builds
from the northwest. Light over-running precipitation will be fast
on the heels of the exiting storm. Snow levels are forecast to
remain around 3000 to 3500 for northeastern Trinity County and 12
hour snow totals will likely reach or exceed 7 inches. Granted
there could be lighter amounts of snow down to 2000-2500 feet,
however amounts will probably be no more than 1 inch and below
advisory level.

Snow levels will likely begin to increase on Thursday as warm air
advection and southerly winds increase in advance of the next
storm. The next series of storms Thursday night through Saturday
will be warmer with snow levels above 5000 to 6000 feet. These
storms will likely have greater moisture flux and higher IVT's.
Current indications are for a moderate atmospheric river. Some
ECMWF ensemble members indicates higher IVT's and higher rain
amounts, especially for Friday night into Saturday. The threat for
flooding will increase during this time frame. This is our
wettest time of year and we need the rain and mountain snow to
mitigate our prolonged drought.

&&

.AVIATION...Showers activity continue moving across the region
behind of the passing strong front. MVFR conditions, dropping to IFR
conditions with heavy rain are expected to continue tonight across
the coastal waters. Vicinity thunderstorm activity remain possible
for ACV through this evening. HIRES model guidances are suggesting
showers gradually tapper off tonight. Thereafter, ceilings and
visibilities drop once again late this evening and tonight, with
interior valley fog formation expected. IFR to LIFR conditions will
be likely at UKI as a result.

&&

.MARINE...Hazardous marine conditions continue this evening
with large chaotic W swell moving across the waters. At 2PM, buoys
observations indicates seas up to 26 feet. Seas will remain above 20
feet tonight, then is expected to rapidly subside during Wednesday,
dropping below 10 ft by late Wednesday night. Winds will continue
to weaken and shifting to westerly across the waters in the wake
of the passing strong front. Significantly weak winds are expected
by Wednesday morning, before southerly winds redeveloped once
again Wednesday afternoon as another front approaches the coast.
This next front may bring a round of low-end gale force winds
early Thursday morning, with residual advisory level southwesterlies
lasting through Friday. Northerlies may then quickly develop as
high pressure builds behind a passing shortwave this weekend, with
more fronts and southerlies likely next week.

&&

.HYDROLOGY...A moderate to borderline strong atmospheric river will
bring another threat for heavy rain rates and flooding late Friday
into Saturday.

&&

.BEACH HAZARDS...A high surf advisory remains in effect through late
tonight. A large westerly mid period swell have been up to around 25
feet. Breaker waves have been ranging from 22 to 28 feet along area
beaches. The large breaking waves along the coast will lead to
increased wave run-up on beaches with waves topping and washing over
large rocks and jetties. These large waves can be erratic and
unpredictable, and will be capable of sweeping people into the
frigid and turbulent ocean water. In addition, mariners traversing
the bar are urged to exercise extreme caution or stay in port until
the threat subsides.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     High Surf Advisory until 11 PM PST this evening for CAZ101-
     103-104-109.

     Winter Storm Watch from Wednesday evening through Thursday
     morning for CAZ107 above 3000 feet.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Hazardous Seas Warning until 3 AM PST Wednesday for PZZ450-
     455-470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Dec 28, 3:33 AM PST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
333 AM PST Wed Dec 28 2022

CAZ101-102-104>106-291145-
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
333 AM PST Wed Dec 28 2022

...WIND ADVISORY IN EFFECT FROM 1 AM TO 7 AM PST THURSDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Wind Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ103-109-110-112>115-291145-
Northern Humboldt Coast-Mendocino Coast-
Northwestern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
333 AM PST Wed Dec 28 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ108-111-291145-
Southern Trinity-Northeastern Mendocino Interior-
333 AM PST Wed Dec 28 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM
PST THURSDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Weather Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Winter Weather Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-291145-
Northern Trinity-
333 AM PST Wed Dec 28 2022

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 PM
PST THURSDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Storm Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Winter Storm Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 2:32 AM PSTGale WarningEKA45 hr
Dec 28, 2:32 AM PSTSmall Craft AdvisoryEKA18 hr
Dec 28, 3:45 AM PSTWinter Weather AdvisoryEKAMendocino, Trinity30 hr
Dec 28, 6:35 AM PSTWind AdvisoryEKADel Norte, Humboldt24 hr
Dec 28, 12:56 PM PSTFlood WatchEKADel Norte, Humboldt, Lake, Mendocino, Trinity3 days

Nearby

Winter Storm Warnings in California, 2022Every winter storm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.